Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 91, NWS Memphis, TN

May 25, 2016Benton County, Marshall County, Tippah County, Mississippi; Fayette County, Hardeman County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 25, 2016, 4:04 PM CDT for Benton County, Marshall County, Tippah County, Mississippi; Fayette County, Hardeman County, Tennessee. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2016, 4:04 PM CDT (21:04 UTC)
Expired
May 25, 2016, 4:23 PM CDT
In force
19 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, MS, Marshall County, MS, Tippah County, MS, Fayette County, TN, Hardeman County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 865 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
865 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

429 
WUUS54 KMEG 252104
SVRMEG
MSC009-093-139-TNC047-069-252145-
/O.NEW.KMEG.SV.W.0091.160525T2104Z-160525T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
404 PM CDT WED MAY 25 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
  NORTHERN BENTON COUNTY IN NORTHEASTERN MISSISSIPPI...
  NORTHWESTERN TIPPAH COUNTY IN NORTHEASTERN MISSISSIPPI...
  SOUTHWESTERN HARDEMAN COUNTY IN WEST TENNESSEE...
  SOUTHEASTERN FAYETTE COUNTY IN WEST TENNESSEE...

* UNTIL 445 PM CDT

* AT 404 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MT
  PLEASANT...OR 11 MILES NORTHWEST OF HOLLY SPRINGS...MOVING EAST AT
  20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LAMAR...CANAAN...SLAYDEN...MT PLEASANT...RED BANKS...LAGRANGE...
  MICHIGAN CITY...WALNUT...MIDDLETON...GRAND JUNCTION...LA GRANGE...
  SAULSBURY...MAHON...BROWNFIELD...VAN BUREN...NEW CANAAN...
  HUDSONVILLE...BRODY...EARLY GROVE AND CAYCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3479 8958 3496 8965 3520 8894 3494 8884
TIME...MOT...LOC 2104Z 251DEG 18KT 3490 8957 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
901 
WWUS54 KMEG 252123
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
423 PM CDT WED MAY 25 2016

MSC009-093-139-TNC047-069-252133-
/O.CAN.KMEG.SV.W.0091.000000T0000Z-160525T2145Z/
MARSHALL MS-BENTON MS-TIPPAH MS-HARDEMAN TN-FAYETTE TN-
423 PM CDT WED MAY 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARSHALL...NORTHERN
BENTON...NORTHWESTERN TIPPAH...SOUTHWESTERN HARDEMAN AND SOUTHEASTERN
FAYETTE COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3479 8958 3496 8965 3520 8894 3494 8884
TIME...MOT...LOC 2121Z 251DEG 18KT 3493 8946 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:23 PM CDT, 41 minutes earlier.

Area forecast discussion, May 25, 3:23 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
323 PM CDT WED MAY 25 2016

.DISCUSSION...

Thunderstorms are ongoing across the MidSouth...focused along an
outflow boundary from storms in northeast Arkansas earlier today.
Expect these storms to gradually shift to the Southeast...likely
maintaining their strength through sunset...then gradually
weakening. Locally heavy rain...up to an inch per hour could
result in flooding. Otherwise...sub severe hail and wind up to 45
mph is possible.

Nothing has really changed across the MidSouth over the last 36
hour or longer...and nothing is really expected over the next two
days or so. Surface high pressure will remain centered along or
just off the Southeastern Coast of the US with a surface low over
the Plains. Both features will gradually shift to the East.
aloft...we will transition from weak Southwest flow to only
slightly stronger South or SSW flow. Dew points will remain in the
upper 60s to low 70s resulting in enhanced afternoon instability.
The wildcard will continue to be the amount of sunshine across the
MidSouth. Any breaks in the cloud cover can set up thermal
boundaries that act as a focus for thunderstorm development...and
obviously would maximize instability.

Friday...a broad trough will shift across the central plains. A
weak shortwave may attain a negative tilt Friday afternoon
shifting across the Mississippi River late Friday. This will
likely be our highest chance of precipitation...and maybe the
greatest threat for severe storms. However...instability may not
be maximized when the dynamic energy swings out of the plains
Friday night. Will maintain a low confidence for strong storms in
the HWO.

Highs for the remainder of the week should be mostly in the
80s...although cloud cover could keep temperatures a bit cooler if
there are few or no breaks.

Rain chances should diminish over the weekend as the midlevel
trough shifts off to the East and Southwest flow returns to the
MidSouth. Weak surface high will build across the area...and a
weak shortwave ridge will shift out of the plains Sunday boosting
temperatures a bit.

Weak...generally zonal flow is expected early next week. Expect
warm temperatures. Highs could approach 90 degrees. Only low
chance to slight chance thunderstorm coverage is expected.

30

&&

.AVIATION...

18Z TAF cycle

VFR conditions expected to prevail for most of the period except
for a short period at MEM early this afternoon, at TUP Thursday
morning, and in thunderstorms. Scattered showers and
thunderstorms possible at MEM, JBR, MKL this afternoon and
possibly again on Thursday. South winds between 8-11 kts with a
few gusts to 18 kts this afternoon will become light tonight and
increase to 7-9 kts on Thursday.

CJC

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 25, 2:46 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
246 PM CDT WED MAY 25 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-262200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
246 PM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE HIS EVENING...MAINLY
ALONG AND WEST OF THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND
FRIDAY MAINLY WEST OF THE MISSISSIPPI RIVER. ISOLATES STRONG
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 25, 2:49 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
249 PM CDT WED MAY 25 2016

ARZ028-035-036-048-049-MSZ001-002-007-TNZ049-088-252030-
MISSISSIPPI AR-ST. FRANCIS AR-CRITTENDEN AR-CROSS AR-LEE AR-
TUNICA MS-MARSHALL MS-DESOTO MS-TIPTON TN-SHELBY TN-
249 PM CDT WED MAY 25 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...

SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
CRITTENDEN COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN LEE COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN TUNICA COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHWESTERN TIPTON COUNTY IN WESTERN TENNESSEE...
SHELBY COUNTY IN WESTERN TENNESSEE...

AT 248 PM CDT...A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS
AROUND 40 MPH WAS LOCATED ALONG A LINE EXTENDING FROM NEAR BASSETT
TO JERICHO TO NEAR MADISON...AND MOVING EAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTH CENTRAL MISSISSIPPI...NORTHEASTERN ST. FRANCIS...
CRITTENDEN...SOUTHEASTERN CROSS...NORTHEASTERN LEE...NORTHEASTERN
TUNICA...NORTHWESTERN MARSHALL...NORTHERN DESOTO...SOUTHWESTERN
TIPTON AND SHELBY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3505 9079 3529 9033 3551 9009 3538 8964
      3501 8967 3481 9027
TIME...MOT...LOC 1948Z 292DEG 36KT 3550 9006 3527 9026 3505 9075
Special weather statement, May 25, 4:02 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
402 PM CDT WED MAY 25 2016

TNZ020-021-051-052-252130-
CARROLL TN-MADISON TN-GIBSON TN-CROCKETT TN-
402 PM CDT WED MAY 25 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...

SOUTHWESTERN CARROLL COUNTY IN WEST TENNESSEE...
NORTH CENTRAL MADISON COUNTY IN WEST TENNESSEE...
SOUTHERN GIBSON COUNTY IN WEST TENNESSEE...
SOUTHEASTERN CROCKETT COUNTY IN WEST TENNESSEE...

AT 402 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR ALAMO...OR 8 MILES
WEST OF HUMBOLDT...MOVING EAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHWESTERN CARROLL...NORTH CENTRAL MADISON...SOUTHERN
GIBSON AND SOUTHEASTERN CROCKETT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3583 8856 3582 8857 3582 8858 3580 8860
      3571 8910 3588 8917 3607 8863 3583 8854
TIME...MOT...LOC 2102Z 252DEG 36KT 3582 8905

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:29 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall46 min
May 25, 4:09 PM CDTFlash Flood WarningMEGDeSoto, Marshall3 hr
May 25, 4:32 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman16 min
May 25, 4:52 PM CDTSevere Thunderstorm WarningMEGMarshall, Tate38 min
May 25, 5:05 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall, Tippah, Union40 min
May 25, 2:49 PM CDTSpecial Weather StatementMEGShelby41 min
May 25, 4:02 PM CDTSpecial Weather StatementMEGCrockett28 min
May 25, 4:31 PM CDTSevere Thunderstorm WarningMEGBenton, Henry14 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.